Weight gain is a common side effect of numerous medications. Certain medications, such as antidepressants, birth control pills and sleeping pills in particular. are known to cause weight gain in some women. Most medication-related weight gain is moderate and preventable through healthy dietary and exercise habits. If your weight gain is severe, discuss your symptoms with your doctor to determine whether your increased weight is due to your medication and whether an alternative medication would suit you.
Certain antidepressants are associated with weight gain. According to Daniel K. Hall-Flavin, M.D., a Mayo Clinic psychiatrist, tricyclic antidepressants and monoamine oxidase inhibitors (commonly known as MAOIs) are more likely to lead to weight gain than certain serotonin reuptake inhibitors (common known as SSRIs). Hall-Flavin also indicates that depression itself can lead to overeating and inactivity, primary causes of weight gain. For this reason, it can be difficult to determine whether the medication or the illness is the cause. If you are taking antidepressants and observe weight gain after you began taking the medication, you may wish to discuss alternate medications or lifestyle changes with your doctor or psychiatrist. Keep in mind that changes in medication should not be made without the guidance and supervision of your doctor.
Birth Control Pills
Weight gain is a potential side effect of various birth control pills (oral contraceptives). According to the Center for Young Women's Health at Boston University, some women gain weight, some lose and some maintain their weight while taking them. In most cases, weight gain associated with oral contraceptives is modest and may be due to hormonal changes, changes in appetite and eating habits or mood changes that lead to emotional eating. Since the chance of such weight gain is not substantial, you may wish to become more mindful of your food choices and exercise habits as a means of preventing this side effect, rather than steering clear of the medication completely. If the thought of potential weight gain deters you from taking birth control pills, talk to your doctor or gynecologist about pills and other contraceptives less likely to cause weight changes.
Prescription sleeping pills may lead to weight gain in women. According to the Mayo Clinic, a sleeping behavior known as "sleep eating" may occur, in which the person taking the pills eats in her sleep. This can lead to drowsiness during the day, digestive problems and weight gain if the behaviors continue, particularly if high-calorie or excessive amounts of food are eaten. In addition, some people experience bloating, constipation and grogginess as a result of sleeping pills, which can cause water weight gain or, if the grogginess prevents you from normal physical activities, reduced calorie-burn throughout the day. If you are concerned that your sleeping medication has caused weight gain, discuss alternative sleeping medications or home remedies, such as relaxation techniques, to help you sleep. Adding time or intensity to your daily exercise routine and replacing most calorie-dense foods, such as sugary desserts and fried foods, with lighter fare, such as fruits, vegetables and whole grains, may help prevent or reduce sleeping pill-related weight gain.